Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 63, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 14, 2020, 5:18 AM CDT for Hancock County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2020, 5:18 AM CDT (10:18 UTC)
- Expired
- Aug 14, 2020, 8:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Hancock County, KY
The radar
The Louisville radar (KLVX), 77 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 5:37 AM CDT | FLASH FLOOD | 3 Ese Lewisport, KY | CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 3 ESE LEWISPORT FOR ESTIMATED TIME USING RADAR. FLOODED ROADWAY BETWEEN 330 AND 710 FRANK LUTTRELL ROAD; HIGH WATER SIGN POSTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1003 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801
WGUS53 KLMK 141018
FFWLMK
KYC091-141315-
/O.NEW.KLMK.FF.W.0063.200814T1018Z-200814T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
518 AM CDT Fri Aug 14 2020
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Hancock County in central Kentucky...
* Until 815 AM CDT.
* At 517 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to four inches of rainfall
has occurred and flash flooding is likely in progress across the
county.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Hawesville, Lewisport, Cannelton, Petri, Skillman, Goering, Adair,
Pellville, Victoria Crossroads and Floral.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3793 8695 3794 8692 3799 8686 3800 8682
3789 8673 3792 8668 3791 8665 3779 8668
3769 8663 3768 8663 3768 8669 3774 8682
3779 8682 3784 8685 3783 8690 3784 8691
3788 8689 3790 8692 3792 8697
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
MJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 4:48 AM CDT, 30 minutes earlier.
Area forecast discussion, Aug 14, 4:48 AM CDT, 30 minutes before
Area Forecast Discussion National Weather Service Louisville KY 548 AM EDT Fri Aug 14 2020 .Mesoscale Update... Issued at 548 AM EDT Fri Aug 14 2020 Widespread heavy rainfall with embedded thunderstorms continues across southwest Indiana and across portions of north-central Kentucky this morning. Radar mosaics show a well defined MCV out near Santa Claus, IN this morning. Moderate to heavy rainfall continues just east of the MCV across portions of Meade and Hardin Counties in Kentucky. This activity should rotate north and northwest and gradually move into Perry, Crawford, and portions of Harrison counties in Indiana over the next hour. Dual pol estimates of 3-4 inches of rain were noted across portions of Hancock, Breckinridge and southern Perry county (IN). In addition, areas of convection were moving through the Louisville Metro area, mainly in the I-65 corridor and points west. This activity should slowly rotate northwestward into Floyd and southern Clark counties over the next hour. In general, the moisture flux convergence has decreased a bit, but the high resolution models will likely continue to struggle with this over the next few hours. In the meantime, heavy rainfall looks to be concentrated along the I-64 corridor from Louisville westward through Evansville. Issued at 436 AM EDT Fri Aug 14 2020 Strong moisture flux convergence continues over portions of NW Kentucky and SW Indiana this morning. Cluster of showers and thunderstorms with heavy rainfall has been ongoing for the last few hours primarily affecting Hancock and Breckinridge counties. Dual pol radar estimates instantaneous rainfall rates of 2-3 inches per hour with a few scans showing up to 4 inches/hr. Dual pol rainfall estimates that 2-3 inches of rainfall has fallen across much of Hancock and western Breckinridge counties in the last few hours. This matches up pretty good with some private weather station precip measurements. Decent southerly inflow on the southern flank of convection should maintain convection for the next several hours, even though most of the high resolution guidance suggests that the moisture flux convergence should weaken in the 5-6 AM time frame. Training of heavy rainfall over Hancock, western Breckinridge, and southern Perry County (IN) has necessitated the issuance of Flash Flood Warnings for those areas. Convection may develop a little more eastward with time, but should mostly remain generally west of the I-65 corridor through sunrise. Heaviest rainfall concentration looks to remain over Perry/Crawford/Dubois counties in IN and in western portions of Meade and much of Breckinridge in KY. && .Short Term...(Today and tonight) Issued at 306 AM EDT Fri Aug 14 2020 Early morning satellite and obs reveal partly to mostly cloudy skies across the region. Temperatures were generally in the lower 70s. Showers and thunderstorms have been developing out across western KY this morning. SPC mesoanalysis shows an area of deep surface moisture flux convergence from roughly Bowling Green northwestward into the Owensboro area. This area is also on the upshear side of a general broad low level circulation over SE MO. Rainfall has been heaviest over Hancock county where dual pol precipitation estimates that 1-1.5 inches has fallen in the last hour. Latest high res guidance suggests that this moisture flux convergence should weaken over the next few hours and shift slightly westward. For now, have increased PoPs substantially out across our western sections. Will continue to monitor this area for flash flood concerns over the next few hours. Moving into the daylight hours, upper level wave out to the west of the region is forecast to move eastward and into the region. With daytime heating, expect convective coverage to increase through the mid-late morning hours. Overall coverage will vary across the region, but at least 60-70% coverage looks likely. Coverage looks to be more centered on KY than IN at this time. Overall environmental shear parameters remain rather weak and steering flow will be generally light. With PWAT values remaining in the 1.75-2.0 inch range, these storms will be capable of producing torrential/tropical rainfall. Similar to yesterday, these storms should develop rather quickly but are likely to be short lived due to the precipitation loading and resultant precipitation cutting off the updrafts. Isolated gusty winds look likely in the scenario, in addition to the torrential rainfall threat. Some localized flooding will also be possible where these heavy cores dump their precipitation. In cases like this, very localized rainfall amounts of 2-3+ inches can't be ruled out. Highs on the day look to top out in the mid 80s. For tonight, upper wave looks to shift eastward and convection should take a noticeable downturn by early-mid evening. Some lingering convection may be seen over our eastern areas in the late night hours. Overnight lows are forecast to drop into the upper 60s and low 70s. .Long Term...(Saturday through Thursday) Issued at 245 AM EDT Fri Aug 14 2020 A few waves of upper level troughs are expected to pass over the region which will continue to bring unsettled weather to the Ohio Valley for the weekend. For Saturday, the slow moving trough axis that has been a topic of discussion for the past week will be moving eastward over the region. By Saturday afternoon, the accompanied 850mb low and 500mb trough axis should be east of our CWA, and current guidance is suggesting the best precip chances could be east of the I-65 corridor. While sufficient SBCAPE will be present during the afternoon hours, PW values look to remain under 1.2" for areas west of I-65. Looking at the I-75 corridor and further east, there is greater moisture content with PW values generally above 1.6" and K-Index values in the mid 30s, which would suggest some potential for heavy rain producing thunderstorms. There will be another chance for showers and storms on Sunday as the secondary upper level tough and associated sfc cold front pass through the Ohio Valley. Model soundings reveal that tall, skinny CAPE will be present, but with virtually no wind shear and a lack of deep moisture, organized severe weather is not expected. Can't completely rule out a few storms to produce heavy rain and gusty winds, but this frontal passage should move out of our region rather quickly. Following behind the front will be cooler and drier air. Forecast lows for Monday AM are in the upper 50s to low 60s. For late Monday/early Tuesday, another upper trough and weak sfc front looks to swing through the region. This should limit temperatures to the upper 70s and possibly low 80s for urban areas. While guidance suggests this weak front will be limited on the amount of available moisture, can't rule out a few stray showers. The upper trough could deepen during the Wed/Thu time frame, which would keep precip chances around for the later half of the work week. Otherwise, temperatures look to remain cooler than normal through next week with low to mid 80s. && .Aviation...(06Z TAF Issuance) Issued at 113 AM EDT Fri Aug 14 2020 Cyclonic flow to the west of the region should continue to generate a few rain showers mainly west of I-65 for the overnight period. Overall threat for thunder is pretty low for tonight, so plan on just keeping VCSH in for the overnight. Probably will see some fog development as well even under the clouds. KHNB looks to be most affected here with cigs dropping to near 100-200 ft AGL at times and vsbys falling to as low as a 1SM at times. KBWG could see some drops as well, maybe as low as 3SM at times. Lesser threat of fog looks likely at KSDF/KLEX. After sunrise, we'll see the fog mix out, but convection should regenerate by mid-late morning and then continue through the afternoon. Winds look to be light and variable overnight, with a general light northeast flow expected during the daytime hours. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...MJ Short Term...MJ Long Term....CJP Aviation.....MJ
Hazardous weather outlook, Aug 14, 2:44 AM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 344 AM EDT Fri Aug 14 2020 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-150745- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 344 AM EDT Fri Aug 14 2020 /244 AM CDT Fri Aug 14 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Scattered to numerous showers and thunderstorms are expected across the outlook area today. The main threats from the storms will be torrential rainfall, gusty winds, and lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Scattered to numerous afternoon and evening thunderstorms can be expected from Friday through Sunday as heat and humidity continue. The main threats from these storms will be locally gusty winds and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any stronger wind gusts as well as heavier rainfall totals or flooding. MJ/CJP
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 1:43 AM CDT | Areal Flood Advisory | LMK | Hancock | 2 hr |
| Aug 14, 2:46 AM CDT | Areal Flood Advisory | LMK | Breckinridge | 119 min |
| Aug 14, 3:08 AM CDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 3:25 AM CDT | Flash Flood Warning | LMK | Breckinridge, Hancock | 3 hr |
| Aug 14, 4:09 AM CDT | Flash Flood Warning | LMK | Hancock | 2 hr |
| Aug 14, 4:21 AM CDT | Areal Flood Advisory | LMK | Meade | 114 min |
| Aug 14, 5:01 AM CDT | Areal Flood Advisory | LMK | Jefferson | 119 min |
| Aug 14, 5:39 AM CDT | Areal Flood Advisory | LMK | Hardin | 3 hr |
| Aug 14, 6:14 AM CDT | Flash Flood Warning | LMK | Bullitt, Jefferson | 4 hr |
| Aug 14, 6:58 AM CDT | Flash Flood Warning | LMK | Bullitt, Hardin, Meade | 4 hr |
| Aug 14, 8:06 AM CDT | Areal Flood Advisory | LMK | Green, Larue, Marion, Nelson, Taylor | 3 hr |
| Aug 14, 8:20 AM CDT | Flash Flood Watch | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 18 hr |
| Aug 14, 9:49 AM CDT | Areal Flood Advisory | LMK | Casey | 3 hr |
| Aug 14, 2:26 PM CDT | Areal Flood Advisory | LMK | Ohio | 43 min |
| Aug 14, 4:44 PM CDT | Areal Flood Advisory | LMK | Butler, Logan, Warren | 2 hr |
| Aug 14, 5:00 PM CDT | Flash Flood Warning | LMK | Warren | 102 min |
| Aug 14, 5:31 PM CDT | Special Weather Statement | LMK | Simpson | 29 min |
| Aug 14, 5:56 PM CDT | Special Weather Statement | LMK | Allen | 34 min |
| Aug 14, 6:26 PM CDT | Severe Thunderstorm Warning | LMK | Allen | 34 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.